ASN logo
ASN Wikibase Occurrence # 178221
Last updated: 18 February 2021
This information is added by users of ASN. Neither ASN nor the Flight Safety Foundation are responsible for the completeness or correctness of this information. If you feel this information is incomplete or incorrect, you can submit corrected information.

Date:01-AUG-2015
Time:07:00
Type:Silhouette image of generic AT6T model; specific model in this crash may look slightly different
Air Tractor AT-602
Owner/operator:Private
Registration: N6007N
C/n / msn: 602-1192
Fatalities:Fatalities: 1 / Occupants: 1
Aircraft damage: Substantial
Category:Accident
Location:Eastern Ashley County, near Wilmot, AR -   United States of America
Phase: Manoeuvring (airshow, firefighting, ag.ops.)
Nature:Agricultural
Departure airport:Lake Village, AR (M32)
Destination airport:Wilmot, AR
Investigating agency: NTSB
Narrative:
The commercial pilot was repositioning the airplane to a grass airstrip where it was to be loaded with chemical for aerial application work. Visual meteorological conditions prevailed with clear skies and 10-mile visibility. GPS data extracted from an onboard aerial guidance system showed that the airplane took off, climbed to 1,000 ft mean sea level (msl), and proceeded south on course. While en route, the airplane descended to 500 ft and turned to the southwest. About 8 minutes into the flight, the airplane began a rapid climb, turned to the northwest, and decreased and increased in altitude before it entered a rapid descent to the ground.

When the airplane did not arrive at the grass airstrip, one of the operator's crewmembers contacted the county sheriff's department and reported the airplane missing. The airplane wreckage was found in a cornfield about 18 nautical miles (nm) southwest of the departure airport and about 2 nm to the west of the direct course to the grass airstrip. No witnesses to the accident were identified.

Examination of the wreckage and ground scars revealed signatures consistent with the airplane impacting the ground in a steep, nose-down attitude. Control continuity was established from the cockpit to the flight control surfaces. An examination of the airplane's engine and systems revealed no anomalies that would have precluded normal operations.

The pilot's autopsy identified moderate three vessel coronary artery disease without evidence of previous scar or muscle injury, and he had a family history of sudden cardiac death in his father at age 39. Based on his age (38) and family history , the pilot was at increased risk of an acute cardiac event such as an arrhythmia or a heart attack that could have caused acute symptoms to include chest pain, shortness of breath, palpitations, or fainting. Any such symptom would likely have been impairing or incapacitating.

The pilot's toxicology showed evidence of the use of two potentially impairing medications, Suboxone, used to treat opioid addiction, and diphenhydramine, a sedating antihistamine. Suboxone is typically dosed based on the patient's response to the drug, which is influenced by the degree of underlying tolerance and addiction. Regular users are likely to become tolerant to the sedating effects of Suboxone, but there is a potential for abuse; users may increase their dose to obtain desired psychoactive effects . These effects are similar to those of other opioids to include euphoria, a feeling of well-being, relaxation, drowsiness, sedation, lethargy, disconnectedness, self-absorption, mental clouding, and delirium.

Compared to other antihistamines, diphenhydramine causes marked sedation, and altered mood and impaired cognitive and psychomotor performance may also be observed. In a driving simulator study, a single dose of diphenhydramine impaired driving ability more than a blood alcohol of 0.100. The usual therapeutic range for diphenhydramine is 0250 to 0.1120 ug/ml, much lower than the measured level of 1.861 ug/ml in the pilot. However, diphenhydramine undergoes significant postmortem distribution; central levels may be three times higher than peripheral levels. Taking postmortem distribution into account still leaves the pilot at a high level of diphenhydramine, almost six times higher than the usual high end of the therapeutic range. The GPS data for the initial part of the flight, which shows the pilot in control of the airplane suggests that the pilot was regularly using high doses of diphenhydramine and may have become tolerant to some of its effects.

However, even if the pilot had become tolerant to some of the effects of Suboxone and diphenhydramine, in combination, they were likely causing some degree of impairment. If the pilot had taken extra Suboxone or diphenhydramine and unintentionally overdosed, the effects would likely have been acutely impairing or incapacitating.

The airplane's GPS track and its steep, nose-down impact attitude indicate that the pilot lost control of the airplane. Given that w
Probable Cause: The pilot's inability to maintain control of the airplane as a result of incapacitation by drug effects or an acute cardiac event.

Sources:

NTSB: https://www.ntsb.gov/_layouts/ntsb.aviation/brief.aspx?ev_id=20150801X55314&key=1
FAA register: http://registry.faa.gov/aircraftinquiry/NNum_Results.aspx?NNumbertxt=6007N


Revision history:

Date/timeContributorUpdates
02-Aug-2015 04:35 Geno Added
03-Aug-2015 19:58 Geno Updated [Aircraft type, Registration, Cn, Operator, Location, Source, Narrative]
11-Aug-2015 18:06 Geno Updated [Departure airport, Source]
21-Dec-2016 19:30 ASN Update Bot Updated [Time, Damage, Category, Investigating agency]
19-Aug-2017 16:50 ASN Update Bot Updated [Operator, Other fatalities, Departure airport, Destination airport, Source, Narrative]

Corrections or additions? ... Edit this accident description